Pennsylvania, 2004

Flooding in Pennsylvania, September 17 to 19, 2004

September 17 to 19, 2004 · NWS CTP · 36 events in 36 counties and zones

36 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 36 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$50 million
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 17, 2:40 PM EST, 20 minutes earlier.

Area forecast discussion, Sep 17, 2:40 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
340 PM EDT FRI SEP 17 2004

.AVIATION...

WIDESPREAD IFR TO LIFR CONDITIONS WILL OCCUR THROUGH TONIGHT. DEEP
DRYING PUSHING IN FROM THE NORTH DURING THE LATE MORNING HOURS
SATURDAY WILL LEAD TO QUICK IMPROVEMENT TO MVFR...THEN VFR
CONDITIONS BETWEEN 11Z AND 15Z.

&&

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...

STEADY RAIN WILL CONTINUE TO FILL IN ACROSS SERN CWA AND AREA OF
HEAVY RAIN WILL CONTINUE TO OVERSPREAD THE CWA FROM NW TO SE INTO
THE EVENING HOURS. SIG RAIN SHOULD CUT OFF BY SUNRISE ACROSS MOST OF
CWA. BEST CHANCE OF LINGERING SHOWERS SAT MORNING WILL BE ACROSS
EASTERN SECTIONS. EXPECT SWATCH OF 1-3 INCHES AND LOCALLY UP TO 5+
INCHES ACROSS MUCH OF THE CWA.

GOOD DEAL OF DRY AIR PROGGED TO MOVE IN DURING THE DAY SAT AND CONT
INTO MONDAY.

&&

.LONG TERM (TUESDAY THROUGH FRIDAY)...

A LARGE AREA OF HIGH PRESSURE WILL ENCOMPASS THE NE US AND MID
ATLANTIC STATES DURING THE EARLY TO MID WEEK PERIOD. QPF IS NIL IN
THE WEB BASED GRIDS MONDAY THROUGH THURSDAY MORNING. A WEAK COLD
FRONT WILL BRING THE CHANCE FOR A FEW SHOWERS LATER THURSDAY THROUGH
FRIDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ004>006-010>012-017>019-024>028-
     033>037-041-042-045-046-049>053-056>059-063>066 THROUGH SATURDAY.
&&

AVIATION/LONG TERM...LAMBERT
SHORT TERM...GARTNER
Hazardous weather outlook, Sep 17, 3:58 AM EST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
458 AM EDT FRI SEP 17 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-180850-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
458 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

HEAVY RAIN FROM THE REMNANTS OF HURRICANE IVAN WILL OVERSPREAD
CENTRAL PENNSYLVANIA TODAY AND TONIGHT. SEVERAL INCHES OF RAIN ARE
EXPECTED OVER MUCH OF THE REGION...RESULTING IN WIDESPREAD
FLOODING...INCLUDING ALONG THE MAJOR RIVERS. AT THIS POINT THE
HEAVIEST RAIN...WITH LOCALIZED TOTALS AROUND 6 INCHES...APPEARS MOST
LIKELY OVER THE CENTRAL PORTION OF THE STATE...ROUGHLY ALONG THE I-80
CORRIDOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:

RAIN WILL LIKELY TAPER OFF EARLY SATURDAY. HOWEVER...FLOODING MAY
CONTINUE THROUGHOUT THE DAY AND INTO SUNDAY.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

36 flood. Local standard time, as filed.

Flood, Warren

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
Warren forecast zone
Property damage
$50 million
Reported by
EMERGENCY MANAGER
Coordinates
41.815, -79.274 (the zone’s center; the record gives no point)

The remnants of Hurricane Ivan moved north along the Appalachians during Friday, September 17th, and interacted with an approaching cold front, leading to a large swath of excessive rainfall across central Pennsylvania as the system weakened to a tropical depression. The rain began during Friday morning, and then became very heavy from Friday afternoon into Friday evening. Rainfall amounts of 3 to 6 inches were common, with some localized amounts exceeding 8 inches within a 12 hour period. The heavy rainfall finally tapered off from west to east across central Pennsylvania late Friday night.As a result of this excessive rainfall, and antecedent heavy rainfall from the remnants of Hurricane Frances one week earlier, widespread flooding occurred throughout central Pennsylvania from Friday evening through early Monday, September 20th. Many smaller creeks and streams overflowed their banks by Friday evening, while many larger tributaries of the Susquehanna River experienced moderate to major flooding from Saturday into Sunday. In fact, flood levels at many locations reached into the top 5 of all flood events, with many river forecast points cresting above levels reached in the January 1996 flood. Overall, 32 of 47 river forecast points exceeded flood stage in central Pennsylvania, with 2 points setting all-time record high water marks, as Bald Eagle Creek at Beech Creek Station reached 15.96 feet, and the Frankstown Branch of the Juniata River reached 19.46 feet. The widespread flooding closed hundreds of roads and bridges across central Pennsylvania, causing a significant adverse impact on commerce and transportation for several days. In particular, Route 322 through the "narrows" section of Juniata and Mifflin Counties was closed, in addition to numerous smaller roadways. The high water also caused the weakening of several flood control structures in Cambria, Huntingdon, and Montour Counties, leading to evacuations. In addition, two deaths were attributed to the flooding. One death occurred in Greenfield Township in Blair County, where a 2.5 year old boy was swept away from waters of Popular Run Creek, as the family was cleaning up storm damage and the child wandered off to the creek and was swept away. The death occurred between 12:30 PM and 1:00 PM EST on Saturday September 18th. The second death occurred in Mifflin County to a 59 year old male, who was found within receding waters. Preliminary monetary estimates of flood damage from the remnants of Ivan across the state were over 260 million dollars.

Flood, Perry

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
Perry forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.398, -77.262 (the zone’s center; the record gives no point)

Flood, Potter

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
Potter forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

Flood, Schuylkill

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
Schuylkill forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

Flood, Snyder

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
Snyder forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.770, -77.070 (the zone’s center; the record gives no point)

Flood, Somerset

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
Somerset forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

Flood, Southern Centre

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
Southern Centre forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Flood, Southern Clinton

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
Southern Clinton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Flood, Southern Lycoming

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
Southern Lycoming forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Flood, Sullivan

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
Sullivan forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

Flood, Tioga

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
Tioga forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

Flood, Union

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
Union forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.963, -77.062 (the zone’s center; the record gives no point)

Flood, York

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
York forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

Flood, Adams

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
Adams forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.872, -77.218 (the zone’s center; the record gives no point)

Flood, Bedford

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
Bedford forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

Flood, Blair

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
Blair forecast zone
Deaths
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
40.481, -78.349 (the zone’s center; the record gives no point)

Flood, Cambria

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
Cambria forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

Flood, Cameron

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
Cameron forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.437, -78.204 (the zone’s center; the record gives no point)

Flood, Clearfield

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
Clearfield forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.000, -78.474 (the zone’s center; the record gives no point)

Flood, Columbia

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
Columbia forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.049, -76.405 (the zone’s center; the record gives no point)

Flood, Cumberland

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
Cumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

Flood, Dauphin

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
Dauphin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.415, -76.779 (the zone’s center; the record gives no point)

Flood, Elk

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
Elk forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.425, -78.649 (the zone’s center; the record gives no point)

Flood, Franklin

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
Franklin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.927, -77.721 (the zone’s center; the record gives no point)

Flood, Fulton

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
Fulton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.925, -78.113 (the zone’s center; the record gives no point)

Flood, Huntingdon

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
Huntingdon forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -77.981 (the zone’s center; the record gives no point)

Flood, Juniata

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
Juniata forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.531, -77.402 (the zone’s center; the record gives no point)

Flood, Lancaster

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
Lancaster forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

Flood, Lebanon

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
Lebanon forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.367, -76.458 (the zone’s center; the record gives no point)

Flood, McKean

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
McKean forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.808, -78.569 (the zone’s center; the record gives no point)

Flood, Mifflin

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
Mifflin forecast zone
Deaths
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
40.610, -77.617 (the zone’s center; the record gives no point)

Flood, Montour

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
Montour forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.028, -76.659 (the zone’s center; the record gives no point)

Flood, Northern Centre

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
Northern Centre forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Flood, Northern Clinton

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
Northern Clinton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Flood, Northern Lycoming

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
Northern Lycoming forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Flood, Northumberland

When
September 17, 3:00 PM EST to September 19, 8:00 PM EST
Where
Northumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.852, -76.709 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Schuylkill2004-09-182MaleIn WaterDirect
Flood, Clearfield2004-09-1859MaleIn WaterDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423130, 5423319, 5423320, 5423321, 5423322, 5423323, 5423324, 5423325, 5423326, 5423327, 5423328, 5423329, 5423330, 5423344, 5423345, 5423346, 5423347, 5423348, 5423349, 5423350, 5423351, 5423352, 5423353, 5423354, 5423355, 5423356, 5423357, 5423358, 5423359, 5423360, 5423361, 5423362, 5423363, 5423364, 5423365, 5423366.